Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Pulmonary embolism, pulse deteriorates from physical activity, on coumadin, oxygen saturation decreased on exertion. Why?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
What causes oxygen saturation to decrease on exertion? I had a PE about 2 years ago and I am on Coumadin. No known cause for the PE. I am afraid to exercise due to the shortness of breath. I have a pulse oximeter and check it and it goes down to 92 after mild exertion (stairs). At rest it is 98%.
Posted Wed, 2 May 2012 in General Health
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing to us.

The mild amount of hypoxia is a normal finding on exertion.

This mild hypoxia is a very good stimulus to increase the lung perfusion to fulfill the increased need of oxygen in the body during exertion.

Due to pulmonary embolism and mildly compromised lung function this phenomenon is more pronounced in you causing hypoxia even on climbing stairs. But you should not be worried as it is still within the normal limits.

You can also get yourself evaluated for anaemia as this is also associated with anaemia.

You can indulge in mild exercise and monitor how much time it takes for the oxygen saturation to come back to normal. Gradually your exercise capacity will increase thus increasing your lung perfusion.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor